Combined Pill -- breakthrough bleeding?!


#1

Hi,
I skipped my placebo pills (using YAZ) last month since I was going on a beach trip (It was my first time skipping the placebo pills.) Last night, I missed one active pill (on week 3), so as it says on the packet, I took two today. I am experiencing some bleeding, and am freaking out a little bit. Is this normal? I’m seeing online that it could be breakthrough bleeding. Has anybody experienced the same thing?


#2

Hello @pillgurl

Many thanks for your question.

Don’t worry - it is quite common to get break through bleeding if you miss a pill. Just keep taking them to the end of the packet and then take your placebo pills as normal.

As you missed only 1 pill then you do not need to use extra precautions.

Many thanks

Paula


#3

Hi Dr Paula,

Thank you for the swift reply - you put my mind at ease.
I have another question, I skipped two pills (not consecutively) last month, but my boyfriend and I made sure to use condoms as extra precaution and have still been using them.
My question is now that I’m on a new packet, and skipped one pill, will last month’s missed pills affect this month?


#4

Hello @pillgurl

Very glad to have been able to help.

No, the pills that you skipped last month will not affect the pill that you missed this month.

If you miss one pill then it does not affect your contraception, if you miss 2 or more pills then you need to use condoms for 7 days afterwards. Once you have taken 7 active pills (one a day) after the missed pills then you will have built the contraceptive effectiveness back to its normal level.

Hope that makes sense.

Many thanks

Paula


#5

I have had a follow question on this and it might be worth adding some information about how breakthrough bleeding works.

If you are on the combined pill the hormones stop the lining of the womb bleeding - but when you stop the hormones in the pill free (or placebo pill break) then the lining of the womb is shed. This is caused by the decreasing levels of hormones in the few days after you stop the pill. The lining of the womb is thin when you are on the combined pill so the bleeding is usually lighter than a normal period.

The same thing happens if you miss pills - as the level of hormones breaks down then you can get some bleeding. This should settle down once you start taking the pill again.

The thing to remember is that if you miss 2 or more pills you need to use condoms for the next 7 days.

If the bleeding continues then it is also worth thinking about other causes of bleeding - infection, pregnancy, problems with your cervix.

Hope this is helpful.

Paula


#6

I’ve also had a question about if it is OK to miss the pill free week more than once in a row. So I thought it was worth saying that you can take the pill continuously for as long as you like. At some point some people might experience break through bleeding. The general advice is that if you experience more than 4 days bleeding then you stop the pill for 4 days and then start again.

You can see a more detailed explanation here: New safe ways to take the combined pill (and bleed less often!)

Many thanks

Paula